starting treatment nnrti or pi based?
Jun 20, 2004
Hello, Im a 28 yr old Iowa female HIV+ for 3years now. My t's are350-400 and vl of 16,000. I havent started drugs yet but I want to be informed when its time for me to begin terapy. I know things are different for all of us but, which is better for a 1st treatment pi or nnrti based? I dont care about pill count and twice a day pills are fine for me. Im more concerned about toxic effects of the drugs such as liverproblems and nerve damage. From what I have read on my own, nnrti based Sustiva looks attractive and PI based Reyataz seem promising to me. What are your thoughts about all of this?
Response from Dr. Pierone
Hello June and thanks for posting. We don't know if NNRTI or PI-based regimens are better to start with. If you had asked me this question before Reyataz became available, without hesitation I would have said to go with the NNRTI Sustiva in your case. A Sustiva based regimen is still probably the best bet, especially if adherence will not be a major problem for you. NNRTI-based therapy is very effective, but less forgiving of non-adherence that PI-based treatment.
Reyataz is a PI, but does not have nearly the side effects, especially metabolic alterations, that other PIs have. Reyataz appears to be a much more reliable antiretroviral agent when combined with Norvir. It may well play a role in front-line therapy, although there are not yet studies of Reyataz and Norvir in treatment-nave patients.
What about the nucleoside backbone? The main drugs associated with nerve damage are Zerit and Videx, so plan to steer clear of these. One of the combinations with Sustiva that is best studied is Epivir and Viread. Some would use Emtriva instead of Epivir, probably more so when the combination tablet containing these two medications together comes out. Also, there are plans underway for a compound that has Sustiva, Emtriva, and Viread together in one pill. When you are ready to start come back for an update since more data will be coming out on first-line treatments.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does Flaky Skin Mean I Have Hiv?
- Is Groin Pain A Symptom Of HIV?
- Night Sweats After Sex With Sex Worker Sign Of HIV AIDS
- Painful Urination After Oral Sex On A Woman What Are The Chances Of HIV
- Tingling Lips After Touching Penis Worried I Have HIV
- Can Selenium Sulfide Help With Flat Warts Hpv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.